Oral contraceptive and b12 deficiency - how much can it reduce levels?

Hi i have just heard from my doctor as ive been waiting for a decision about whether to start b12 injections. Gp has said that he needs further advice and blood specialist has asked for details of other medication and oral contraceptive as this could be causing reduced b12 levels. My b12 has been around 170-180 for a while symptoms for about a year at least now.

I have had a quick look online and can see oral contraceptives can lower levels but nothing to say by how much and whether i should still be treated so any insights welcomed!

Me and my other half are happy to just try no pill for a while if it will help but dont want to be fobbed off or have treatment delayed if its what i need - they have been really dragging their heels about diagnosis so ive just been having blood tests for almost a year with no action.

14 Replies

oldestnewest
  • My memory is that the old type pill could reduce levels, but that the new ones don't affect it.

    PS do u have neurological symptoms?

  • Not sure what counts neurological symptoms sounds very dramatic but i get pins and needles in my hands and sometimes shooting pains also get aches in fingers if i'm holding a book or phone etc for more than a few minutes

  • Well that's something to emphasise to yr gp. Potential nerve damage.

  • High Clare184 regardless of whether or not the pill you take affects your level of B12 - at "around 170-180" - this is low enough to warrant treatment even if it was flagged as "normal" on your doctor's screen.

    Do you know what your Folate level is as this is important to process the B12?

    Do you have any of the symptoms of B12 Deficiency?

  • Yes i have symptoms thought it was going tl be iron anaemia when i first had bloods done didnt know enough then to even think about b12.

    Folate is 3.5 and ferritin 29 which seem a bit on the low side but both are within the lab range so guess that must be ok.

    First had bloods done in Jan and b12 was 187 its still pretty similar at 185 been on pyridoxine for a couple of months and had my pill changed to the same type but lower dose hormone but no changes - sitting in doctors now waiting to see someone

  • Hi Clare184. Folate needs to be in the top third of the reference range and ferritin should ideally be 80 - 100. Your GP should treat this.

    B12 and folate work together so if your folate is low, then your body cannot utilise B12 properly.

    Your B12 is low. You have been experiencing the symptoms of B12 deficiency for a year. Good grief, your GP should treat you for B12 deficiency. The rule is, treat the symptoms, not the blood results.

    Keeping this short in the hope that you see it before you go in to see the doctor.

    Post again for more advice if your GP will not treat you.

    Good luck 😀

  • Thanks so much that was my gut feeling think i annoyed my doctor this morning as he said he wanted to wait to hear back from the blood specialist about course of action and my oc. I asked if i should be getting the injections in the meantime to treat the symptoms while the cause was investigated and he was really offhand and has given me an appointment now with another doctor. I may have read him wrongly as it was only a phone appointment but feeling quite nervous about arguing my case now! Obviously dont want to be injecting if its not needed but it seems as though it is and i have printouts of 3 blood tests now that all say below range.

    Thanks again for advice

  • Hi Clare184. Don't be nervous...you're right. You should be treated. Like I said, if your GP will not treat you, post again and we can give you lots of advice on how to deal with this. And your doctor's ridiculous stance 😀

    Good luck X

  • Excuse me butting in Foggyme - did you mean the Ferritin should be ideally 80 - 100 ? - as you have mentioned the Folate twice :-)

  • Hi Marz. Thanks for the 'but' 😀. I did indeed mean ferritin....edited with thanks 😀😀x

  • Your ferritin is way too low, get it to around 80.

  • If I remember correctly there was a lot of focus on thrombosis issues related toartificial oestrogen which lead to a shit towards. It is the artificial progesterones that cause problems with B12 absorption (and, from personal experience with processing B12) - so it will depend on how the contraceptive you are using works.

    Not possible to say exactly what periods of time etc would be involved because it will be influenced by numerous factors - including your own personal genetics.

    May just be the contraceptive but I'd try to get your GP to urge on the side of caution and not assume that it is an absorption problem that has been aggravated/accelerated by the use fo a contraceptive.

  • Thanks for replies everyone saw a new doctor this evening who took one look at my notes and said she didnt have time to deal with it tonight shes going to speak tobither doc and ring me tomorrow. Sounds like i should lay off the pill to rule it out.

  • Just updating this for anyone stumbling across looking for the same answers!

    Tomorrow i will be having my first b12 injection! Haemotologist has told dr that even with the pill my b12 levels are too low and so injections are recommended and i can start taking the pill again too.

    My intrinsic factor was also tested last week but came back negative, thankfully the advice was still treat which I'm so relieved about as I've read that this is not a very reliable measure anyway.

    Starting with 3 monthly injections and reviewing in 6 months really hope i see an improvement. Thanks again for all of the advice from everyone here.